UK: Mass recall of painkillers after blunder leads to anti-psychotic drugs in packs of Nurofen
PEOPLE are being warned to check packs of Nurofen Plus after it emerged that thousands of them could mistakenly contain anti-psychotic drugs.
The Medicines and Healthcare products Regulatory Agency (MHRA) issued a safety alert following reports that some batches of Nurofen Plus contain individual blister packs of another drug, Seroquel XL 50mg.
The mix-up is believed to have happened at a wholesaler’s and thousands of packs could potentially be affected, prompting the MHRA to urge extra vigilance.
The packs have been found in pharmacies across the UK.
Seroquel XL is a prescription-only anti-psychotic drug used to treat several disorders including schizophrenia, mania and bipolar depression.
Nurofen Plus is for pain relief and contains codeine.
The affected packs of Nurofen Plus all contain 32 tablets and carry the following details:
- 1 Omid Djalili cracks Ipswich joke at Queen's Platinum Jubilee show
- 2 Man found unconscious in Ipswich alleyway following serious assault
- 3 Striking new seafront café opens its doors to customers after two-year wait
- 4 Charity match held in memory of Tavis Spencer-Aitkens
- 5 Ford Transit van destroyed in suspected arson attack
- 6 Brother of Ipswich murder victim to roll out bleed control kits across town
- 7 OPINION: Back to business - these are the council's plans for Ipswich
- 8 Cricket club praises ambulance service after player collapses in the field
- 9 Travellers move on from Chantry Park in Ipswich
- 10 St Clement's Church ready for new life as an arts centre
Batch Number Expiry Date Product Licence No
13JJ 03/2014 00327 / 0082
57JJ 05/2014 00063 / 0376
49JJ 05/2014 00063 / 0376
Each batch contains between 4,000 and around 7,500 packs, amounting to around half a million tablets. However, not all packs are affected.
The large capsules of Seroquel XL 50mg tablets have gold and black packaging while the Nurofen Plus tablets are smaller and have silver and black packaging.
Ian Holloway, from the MHRA’s defective medicines report centre (DMRC), said: “People should check to see if they have any affected packets of Nurofen Plus.
“If you do, return them to the pharmacy where you bought them from.
“You can also report this to the MHRA’s DMRC on 020 3080 6574.
“If you have taken a tablet and you have any questions, speak to your GP.”
Reckitt Benckiser, manufacturer of Nurofen Plus, issued a statement saying there have been three cases identified so far which have all been confined to south London.
People who accidentally take Seroquel may experience sleepiness and are advised not to drive or operate any tools or machinery until they know how the tablets have affected them.
A spokeswoman for AstraZeneca said people who have mistakenly taken the drug should contact their GP and take the medicine back to the pharmacy where they purchased it.
Side effects of the drug include dizziness, headache and sleepiness.